JOURNAL ARTICLE

Topiramate-valproate-induced hyperammonemic encephalopathy syndrome: case report

Eddie Cheung, Virginia Wong, Cheuk-Wing Fung
Journal of Child Neurology 2005, 20 (2): 157-60
15794187
A 15-year-old boy with inverted duplication of chromosome 15 was admitted for acute onset of irritability, increasing sleepiness, and worsening of seizures. He had been on valproate and other anti-convulsants. However, he was found to have hyperammonemia within 2 weeks after the addition of low-dose topiramate to valproate. He recovered within 7 days after discontinuation of valproate. Topiramate was tailed off. The reintroduction of valproate monotherapy caused hyperammonemia again without clinical features of encephalopathy. He also developed anticonvulsant hypersensitivity syndrome following the use of phenytoin. We propose the term topiramate-valproate-induced hyperammonemic encephalopathy syndrome to include the following features: excessive sleepiness or somnolence, aggravation of seizures, hyperammonemia, and absence of triphasic waves on electroencephalography in any individual on simultaneous topiramate-valproate therapy. The ammonia level ranged from 1.5 to 2 times normal. The serum valproate level might be within the therapeutic range. The possible mechanism is topiramate-induced aggravation of all the known complications of valproate monotherapy. This condition is reversible with cessation of either valproate or topiramate.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15794187
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"